California, 2007

Wildfire in California, September 15 to 19, 2007

September 15 to 19, 2007 · NWS SGX · 1 event in 1 county or zone

The Angel Fire began on September 15 about 1/2 mile northeast of downtown Julian in a remote section of Camp Stevens. The fire quickly spread eastward through Whispering Pines, into the Banner Grade, and then up the southwestern flank of Volcan Mountain.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
7
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

The Angel Fire began on September 15 about 1/2 mile northeast of downtown Julian in a remote section of Camp Stevens. The fire quickly spread eastward through Whispering Pines, into the Banner Grade, and then up the southwestern flank of Volcan Mountain. The neighborhoods of Whispering Pines and Kentwood in the Pines were placed under mandatory evacuations. The Angel Fire, which began as an illegal campfire, burned 837 acres. The fire destroyed 1 home and 23 outbuilding, including 15 buildings at Camp Stevens.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 15, 8:30 AM PST, 4 hours 1 minute earlier.

Area forecast discussion, Sep 15, 8:30 AM PST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT SAT SEP 15 2007

.SYNOPSIS...
A COUPLE OF UPPER LEVEL LOW PRESSURE SYSTEMS MOVING PAST TO THE
NORTH WILL BRING COOLER WEATHER THROUGH EARLY NEXT WEEK.
ANOTHER...STRONGER LOW PRESSURE SYSTEM WILL CAUSE MORE COOLING
TOWARD THE END OF NEXT WEEK. A DEEPENING MARINE LAYER WILL RESULT IN
MORE LOW CLOUDS AND FOG WEST OF THE MOUNTAINS DURING THE NIGHTS AND
MORNINGS. ONSHORE FLOW WILL CAUSE LOCAL GUSTY WINDS IN THE MOUNTAINS
AND DESERTS AT TIMES.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (TODAY-TUE)...
LOW CLOUDS AND PATCHY DENSE FOR WERE IN THE SAN DIEGO COASTAL AREAS
AND LOCALLY INTO THE SAN DIEGO INLAND VALLEYS BUT WAS PATCHY ON THE
ORANGE COUNTY COAST THIS MORNING. CLEAR ELSEWHERE EXCEPT FOR SMOKE
FROM THE FIRE NEAR BIG BEAR. THE 12Z NKX SOUNDING HAD AN INVERSION
BASED NEAR 1200 FT WITH DRY SW WINDS ALOFT. ONSHORE GRADIENTS WITH
ABOUT 5 MB SAN-IPL.

AN UPPER TROUGH WILL MOVE PAST TO THE N LATE SUN AND EARLY MON. TUE
WILL BE IN BETWEEN TROUGH WITH A SLIGHT RECOVERY OF LOCAL HEIGHTS.
THIS WILL BRING COOLING SUN BUT MORE SO ON MON FOLLOWED BY A LITTLE
LOCAL WARMING TUE. THE FLOW ALOFT AND ONSHORE GRADIENTS WILL CAUSE
LOCAL GUSTY WINDS IN THE MOUNTAINS AND DESERTS...MAINLY DURING THE
AFTERNOONS AND EVENINGS. THE STRONGEST WINDS SHOULD BE SUN AFTERNOON
AND NIGHT. THE MARINE LAYER WILL DEEPEN FOR MORE INLAND PENETRATION
OF LOW CLOUDS AND FOG DURING THE NIGHTS AND MORNINGS. IT WILL REMAIN
DRY ABOVE THE MARINE LAYER WITH RELATIVE HUMIDITIES LOCALLY NEAR
10 PERCENT AT THE HIGHER ELEVATIONS OF THE MOUNTAINS AND INTO THE
DESERTS TODAY. HUMIDITIES WILL RECOVER A LITTLE SUN WITH INCREASE IN
HUMIDITIES MON AND TUE. RED FLAG WARNING FOR THE HIGHER MOUNTAINS
AND HIGH DESERTS INTO SUN EVENING.

&&

.LONG TERM (WED-SAT)...
A STRONGER UPPER LOW WILL DIG S WED AND WILL BE NEAR SRN CA THU. THE
LOW IS EXPECTED TO MOVE OUT TO THE NE LATE FRI AND SAT. THERE ARE
BIG DIFFERENCES BETWEEN MODELS AND FROM RUN TO RUN ON THE EXACT
TRACK AND TIMING OF THIS LOW. THE PREFERRED ECMWF KEEPS IT FARTHER
N. THERE SHOULD BE ENOUGH OVER WATER TRAJECTORY FOR AT LEAST A
DEEPER MARINE LAYER WITH POSSIBLE DRIZZLE OF LIGHT RAIN OVER AND W
OF THE MOUNTAINS THU AND FRI. COOLER WED AND THU THEN NOT MUCH
CHANGE FRI AND A LITTLE WARMER SAT. LOCALLY WINDY WITH THE TROUGH
PASSAGE...ESPECIALLY THU AND FRI IN THE MOUNTAINS AND DESERTS.

&&

.AVIATION...
151600Z...MARINE LAYER ABOUT 1600 FT WITH LITTLE CHANGE THROUGH
SUNDAY...INCREASING SUNDAY NIGHT. BASES AROUND 1000-1500 FT MSL
EXCEPT LOCALLY 500 FT EARLY THIS MORN. AREAS OF STRATUS AND FOG
MAINLY ACROSS SAN DIEGO COUNTY WILL CLEAR BY 17Z TODAY. OTHERWISE
CLEAR. STRATUS BECOMING MUCH MORE EXTENSIVE WITH HIGHER BASES SUNDAY
NIGHT. SOUTHWEST FLOW ALOFT TO 25 TO 30 KT THROUGH SUNDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

RED FLAG WARNING FOR THE HIGHER MOUNTAINS AND HIGH DESERTS THROUGH 8
PM SUNDAY. SEE LAXRFWSGX.

&&

PUBLIC...DVA
AVIATION...LAVIS
Hazardous weather outlook, Sep 15, 8:20 AM PST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
920 AM PDT SAT SEP 15 2007

CAZ055-056-058-060-160000-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
920 AM PDT SAT SEP 15 2007

...RED FLAG WARNING IN EFFECT UNTIL 8 PM PDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

RED FLAG WARNING FOR LOCAL GUSTY WINDS AND LOW HUMIDITIES IN THE
HIGHER ELEVATIONS OF THE MOUNTAINS AND THE HIGH DESERTS. SEE
LAXRFWSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RED FLAG WARNING FOR LOCAL GUSTY WINDS AND LOW HUMIDITIES IN THE
HIGHER ELEVATIONS OF THE MOUNTAINS AND THE HIGH DESERTS THROUGH 8 PM
SUNDAY. SEE LAXRFWSGX FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

DVA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, San Diego County Mountains

When
September 15, 12:31 PM PST to September 19, 5:00 PM PST
Where
San Diego County Mountains forecast zone
Injuries
7 direct, 0 indirect
Property damage
$1.0 million
Reported by
Fire Department/Rescue
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60240.